Kratom Use Associated With Significant Toxicities
FRIDAY, July 12, 2019 -- The unregulated herbal supplement known as kratom, which is mainly used for self-treating pain or mood disorders in the United States, is associated with significant toxicities, according to a report published in the July issue of Pharmacotherapy.
William Eggleston, Pharm.D., from Binghamton University in New York, and colleagues conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine associated toxicities. Kratom-associated fatalities were identified from a county medical examiner's office in the state of New York.
The researchers identified 2,312 kratom exposures; 935 cases involved kratom as the only substance. Kratom most commonly caused agitation, tachycardia, drowsiness, vomiting, and confusion (18.6, 16.9, 13.6, 11.2, and 8.1 percent, respectively). There were also reports of serious effects of seizure, withdrawal, hallucinations, respiratory depression, coma, and cardiac or respiratory arrest (6.1, 6.1, 4.8, 2.8, 2.3, and 0.6 percent, respectively). In the death of four decedents identified by the county medical examiner's office, kratom was listed as a cause or contributing factor.
"We agree with the United States Department of Health and Human Services that kratom's availability as an herbal supplement should be reconsidered," the authors write.
© 2020 HealthDay. All rights reserved.
Posted: July 2019
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
- Monthly Update Archive
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.